Alert archive / Illinois / Tornado Warnings in 1999

Tornado Warning 40, NWS Lincoln, IL

June 1, 1999Coles County, Cumberland County, Illinois

NWS Lincoln, IL issued this tornado warning at Jun 1, 1999, 8:35 PM CDT for Coles County, Cumberland County, Illinois. It was in force for 55 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 1, 1999, 8:35 PM CDT (01:35 UTC)
Expired
Jun 1, 1999, 9:30 PM CDT
In force
55 min
Issued by
NWS Lincoln, IL
Area
Whole counties

Counties Coles County, IL, Cumberland County, IL

What was reported inside it

TimeReportWhereRemark
Jun 1, 9:02 PM CDTHail 1Etna, IL
Jun 1, 9:15 PM CDTThunderstorm Wind 61Neoga, ILAs a severe storm moved across Cumberland County, a 70 mph wind gust was recorded 3 miles north northeast of Neoga. In Greenup, a small tree was uprooted and several large tree limbs were blown down.
Jun 1, 9:15 PM CDTThunderstorm Wind 65Mattoon, ILSeveral trees, tree limbs, and power lines were blown down. Two miles west of Mattoon, a metal building sustained minor damage.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 4:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.6 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 1999-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1323 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 1999-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1323 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
945 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
315 m²/s²
Significant tornado parameter
1.1
Supercell composite
7.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSPI 020139 COR
TORSPI
ILC029-035-020230-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING...CORRECTED
NATIONAL WEATHER SERVICE LINCOLN IL
835 PM CDT TUE JUN 1 1999

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* TORNADO WARNING FOR...
  COLES COUNTY IN EAST CENTRAL ILLINOIS
  CUMBERLAND COUNTY IN EAST CENTRAL ILLINOIS

* UNTIL 930 PM CDT

* AT 835 PM CDT... LINCOLN DOPPLER RADAR INDICATED A TORNADO 15 MILES
  SOUTHWEST OF NEOGA TO 25 MILES SOUTHWEST OF MATTOON... MOVING
  NORTHEAST AT 35 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  NEOGA
  MATTOON
  CHARLESTON
  NEAL
  JOHNSTOWN



IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER IN A BASEMENT OR
INTERIOR ROOM ON THE LOWEST FLOOR. VEHICLES AND MOBILE HOMES SHOULD
BE ABANDONED FOR A SAFER SHELTER.

PALMER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this tornado warning went out at Jun 1, 2:20 PM CDT, 6 hours 15 minutes earlier.

Area forecast discussion, Jun 1, 2:20 PM CDT, 6 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
220 PM CDT TUE JUN 1 1999

SFC ANAL SHOWS CLFD FRONT ACROSS WRN MO/ERN KS WITH MAIN SFC LOW
OVER WEST CENTRAL IA.  TSRA FIRING ALONG THE FRONT IN NWRN MO AS
AIRMASS HAS DESTABILIZED DUE TO SOME CLRG.  NICE MOISTURE
CONVERGENCE ALSO NOTED THIS AREA WITH WW CURRENTLY POSTED JUST WEST
OF CWA.  ETA/NGM IN GENERAL AGREEMENT WITH MOVING SFC LOW AND ASSOC
CLD FRONT ACROSS CEN IL INTO IND/MI IN THE NEXT 24 HRS.  TSRA LOOKS
LIKE A GOOD BET ACROSS THE AREA THIS AFTN AND EVE AS VORT MAX SPINS
ACROSS NRN IL WITH PLENTY OF LOW LVL MOISTURE AND UNSTABLE AIRMASS
IN PLACE ACROSS THE AREA. WOULDNT BE SURPRISED IF WW POSTED FOR CEN IL
LATER THIS AFTN OR EVE AS CAPES APPROACH 2000 AND DWPTS REACH THE
UPR 60S TO NR 70 AS SQUALL LINE DVLPS AND MOVES EAST.

THE ONLY QUESTION TNGT IS WHEN WILL THE PCPN SHUT OFF. NICE NVA AND
DRYING MOVES INTO IL DURING THE OVERNIGHT HOURS AFTER 06Z WITH
RIDGING IN THE UPR LVLS MOVING IN FOR WED AND THUR. SO PCPN LOOKS
LIKE A ONE SHOT DEAL.  SO WILL CONT PREVIOUS CLRG TRENDS FROM
PREVIOUS ZONES.

GUID TEMPS SIMILIAR FOR THE OVRNGT HOURS BUT FAN COOLER TMRW.
PREFER THE WARMER FWC NUMBERS FOR WED HIGHS AS COOLEST AIR STAYS TO
THE NORTH OF IL.

OZFILX TO FOLLOW SHORTLY.

PRELIMINARY CCF FOR COORDINATION.

SPI TB 061/080 058/081 061 22720
PIA TB 060/079 057/080 060 22720
DEC TB 061/079 057/081 060 22620
CMI TB 061/079 058/081 061 22620
MTO TB 061/078 058/081 061 22620
LWV TB 062/079 059/082 062 22620

KETCHAM

In the hours before

Special weather statement, Jun 1, 8:15 PM CDT, 20 minutes before
ILZ027-036-040-020220-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
815 PM CDT TUE JUN 1 1999

...TORNADO WATCH NUMBER 353 HAS BEEN TRIMMED...

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM THE TORNADO WATCH...

KNOX...FULTON...AND SCHUYLER.

THE THREAT OF SEVERE WEATHER HAS ENDED IN THESE AREAS.  THE GREATEST
THREAT THE REST OF THE EVENING IS EAST OF THE ILLINOIS RIVER...WHERE
THE WATCH CONTINUES.

GEELHART
Special weather statement, Jun 1, 8:15 PM CDT, 20 minutes before
ILZ027-036-040-020220-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
815 PM CDT TUE JUN 1 1999

...TORNADO WATCH NUMBER 353 HAS BEEN TRIMMED...

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM THE TORNADO WATCH...

KNOX...FULTON...AND SCHUYLER.

THE THREAT OF SEVERE WEATHER HAS ENDED IN THESE AREAS.  THE GREATEST
THREAT THE REST OF THE EVENING IS EAST OF THE ILLINOIS RIVER...WHERE
THE WATCH CONTINUES.

GEELHART

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 7:01 PM CDTTornado WarningILXMason, Menard44 min
Jun 1, 7:09 PM CDTTornado WarningILXChristian, Sangamon51 min
Jun 1, 7:18 PM CDTTornado WarningILXLogan27 min
Jun 1, 7:27 PM CDTTornado WarningILXMcLean, Woodford48 min
Jun 1, 7:56 PM CDTTornado WarningILXDeWitt49 min
Jun 1, 7:57 PM CDTTornado WarningILXMacon, Shelby48 min
Jun 1, 8:08 PM CDTSevere Thunderstorm WarningILXLogan, Menard37 min
Jun 1, 8:18 PM CDTTornado WarningILXEffingham, Shelby42 min
Jun 1, 8:19 PM CDTTornado WarningILXPiatt41 min
Jun 1, 8:28 PM CDTTornado WarningILXMoultrie62 min
Jun 1, 8:40 PM CDTTornado WarningILXChampaign65 min
Jun 1, 8:46 PM CDTTornado WarningILXDouglas59 min
Jun 1, 9:13 PM CDTTornado WarningILXEdgar, Vermilion47 min
Jun 1, 9:28 PM CDTSevere Thunderstorm WarningILXColes, Cumberland32 min
Jun 1, 9:30 PM CDTSevere Thunderstorm WarningILXJasper75 min
Jun 1, 9:32 PM CDTTornado WarningILXClark43 min
Jun 1, 9:41 PM CDTTornado WarningILXCrawford, Jasper49 min
Jun 1, 10:27 PM CDTSevere Thunderstorm WarningILXShelby33 min
Jun 1, 11:00 PM CDTTornado WarningILXLawrence30 min
Jun 1, 11:39 PM CDTFlash Flood WarningILXColes4 hr
Jun 2, 12:02 AM CDTFlash Flood WarningILXCumberland4 hr
Jun 2, 1:38 AM CDTFlash Flood WarningILXCrawford, Lawrence, Richland3 hr

Nearby

Tornado Warnings in Illinois, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.